PHILADELPHIA, May 19 A new survey shows that a significantand alarming percentage of oncology nurses - 56 percent, or 325 nurses -report having had to stop or delay their patients' treatment because ofchemotherapy-induced nausea or vomiting - CINV - and they cite it as one ofthe most important factors, after fatigue, that affect cancer patients'quality of life.
"Oncology nurses are on the front lines, providing necessary education andsupport to help patients manage cancer diagnoses and treatment," said BarbaraRogers, CRNP, MN, AOCN, Adult Hematology-Oncology Nurse Practitioner, FoxChase Cancer Center. "These survey data highlight the need for improvedstrategies, including a zero tolerance policy, to manage the nausea andvomiting that affect our patients' lives as they undergo chemotherapy."
More than 1 million cancer patients in the United States undergochemotherapy every year, and nearly 70 percent will experience nausea andvomiting due to chemotherapy.
The survey was conducted and analyzed on-site at the Oncology NursingSociety's (ONS) 33rd Annual Congress, where nearly 5,000 oncology nursesgathered with the goal of improving cancer care.
Studies have shown that both doctors and nurses tend to underestimate theincidence of both acute CINV, which occurs within 24 hours of treatment, aswell as delayed or refractory CINV, which occurs after the first 24 hours.The survey suggests one reason may be that one-third of nurses feel theirpatients never, or only sometimes, communicate with them openly about theirexperiences with nausea and vomiting because they do not want to complain (35percent), they expect to suffer (28 percent), and they do not think thatanything can be done about these side effects (18 percent). While almost alloncology nurses discuss CINV treatment options proactively with theirpatients, 71 percent of patients still suffer from CINV for two or more days.
"Current research has told us that while vomiting may be bettercontrolled, nausea remains a problem in practice. The overwhelming messagehere is that with treatments available today, we should be treating all CINVas aggressively as possible," said Rogers, an ONS member. "Based on thesesurvey findings, ONS members must go back to their individual practices withthe goal of opening the lines of communication about CINV between healthcareproviders and patients, to achieve greater control of this debilitating sideeffect."
CINV is one of the most feared side effects for cancer patients, and canhave a major impact on patients' quality of life. CINV is generallyclassified as acute, delayed or anticipatory, with delayed nausea and vomitingprevalent in nearly 60 percent of patients receiving highly nausea-inducingchemotherapy. Patients most at risk for developing CINV include those underthe age of 50, female patients, and those who receive higher doses or multipletypes of chemotherapy regimens. Additionally, CINV may affect patients whohave experienced nausea and vomiting during previous chemotherapy treatments,and those who experienced sweating, dizziness or warmth following previouschemotherapy treatment. If left untreated, CINV can lead to dehydration,malnutrition, treatment delay or even discontinuation of chemotherapytreatment.
About the Survey
This electronic survey was conducted among 581 oncology nurses at theOncology Nursing Society's annual congress in Philadelphia. The results wereanalyzed using Zarca Interactive(R). The survey was funded by ProStrakanGroup plc, an international specialty pharmaceutical company dedicated tohelping alleviate the often-distressing symptoms experienced by patients withundertreated medical conditions. This survey is maintained by ONSEdge, Inc.,a subsidiary of ONS.
ProStrakan is one of Europe's fastest growing pharmaceutical companies,with